Setting your location helps us to show you nearby providers and locations based on your healthcare needs.
Your Location is set to Change My Location
Cone Health wants to help you get well and stay well. This section provides tools and information to achieve good health and maintain your well-being.
Learn what community resources are available to help you get well and stay well.
View health and wellness news you can use from Cone Health providers on
View Advanced Search OptionsView All Doctors
View All Locations
Home > Patient & Family Resources > Health Library > Antidepressant Withdrawal
VISITOR RESTRICTIONS: To help control the spread of respiratory illnesses such as COVID-19, no visitors are allowed at Cone Health hospitals, cancer centers, outpatient clinics and practices, with limited exceptions. Learn more.
VIRTUAL CARE AVAILABLE: We are scheduling virtual visits as an alternative to in-person office visits in many of our primary care and specialty services. Please contact your Cone Health Medical Group provider for more details. View Care Options
Antidepressant withdrawal is a problem that can happen if you stop taking your antidepressant too quickly. It can make you feel sick.
This problem is sometimes called "antidepressant discontinuation syndrome" or "SSRI discontinuation syndrome."
The symptoms may be unpleasant, but they don't usually last long. This does not mean you have substance use disorder. Moderate to severe substance use disorder is sometimes called addiction.
Most antidepressants should be stopped gradually. Doctors call it "tapering off." People who take antidepressants should never stop or taper off without a doctor's help.
For most people with depression, there comes a time when they would like to stop taking their antidepressant medicine. But sometimes stopping too quickly can make you feel physically ill for a while. It happens to some people, but not others. It can even happen to people who follow a tapering plan.
Experts aren't sure why it happens. Antidepressants work by rebalancing some of your brain chemicals. So when you stop suddenly, it could be that the brain doesn't have time to get used to the change.
Symptoms usually start within 3 days after you stop taking the medicine. The symptoms may worry you, but they're not dangerous. They usually only last a week or two.
Symptoms may include feeling like you have the flu. You may:
You may also:
Tell your doctor about your symptoms. He or she may want to make sure there isn't something else wrong.
If you stopped taking your antidepressant suddenly, your doctor may have you start taking it again. But this time your doctor will give you a tapering plan. With this plan, you take smaller and smaller doses of your medicine until you're not taking it at all.
If you are already on a tapering plan and you have symptoms, your doctor may redo your plan to make it slower.
If you and your doctor agree that you're feeling good and are likely to stay well if you stop taking the medicine:
Other Works Consulted
Warner CH, et al. (2006). Antidepressant discontinuation syndrome. American Family Physician, 74(3): 449–456. http://www.aafp.org/afp/2006/0801/p449.html. Accessed December 11, 2014.
Current as of:
May 27, 2019
Author: Healthwise StaffMedical Review: Kathleen Romito MD - Family MedicineLisa S. Weinstock MD - Psychiatry
Current as of: May 27, 2019
Author: Healthwise Staff
Medical Review:Kathleen Romito MD - Family Medicine & Lisa S. Weinstock MD - Psychiatry
To learn more about Healthwise, visit Healthwise.org.
© 1995-2020 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Subscribe to our Wellness Matters e-newsletter, a monthly snapshot of the some of great wellness content from Cone Health providers.